Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 265, NWS Midland/Odessa, TX

October 6, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2016, 4:21 PM CDT for Pecos County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 4:21 PM CDT (21:21 UTC)
Expired
Oct 6, 2016, 5:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS54 KMAF 062121
SVRMAF
TXC371-062215-
/O.NEW.KMAF.SV.W.0265.161006T2121Z-161006T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 515 PM CDT

* AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES
  SOUTHWEST OF BAKERSFIELD...MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3037 10271 3069 10256 3068 10239 3032 10237
      3030 10252
TIME...MOT...LOC 2120Z 000DEG 17KT 3059 10253 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
235 
WWUS54 KMAF 062141
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU OCT 6 2016

TXC371-062215-
/O.CON.KMAF.SV.W.0265.000000T0000Z-161006T2215Z/
PECOS TX-
441 PM CDT THU OCT 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL PECOS COUNTY...

AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES NORTH OF
LONGFELLOW...OR 28 MILES NORTH OF SANDERSON...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3037 10271 3069 10256 3068 10239 3032 10237
      3030 10252
TIME...MOT...LOC 2140Z 014DEG 12KT 3053 10256 

HAIL...1.25IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:57 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 6, 1:57 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT THU OCT 6 2016

.DISCUSSION...
Significant changes to the weather including much cooler
temperatures and increasing chances of precipitation are
in the offing across west Texas and southeast New Mexico
beginning tonight and continuing through the weekend.

An upper level trough across the Rockies and Plains will move
northeast into the northern Plains Friday. This will allow a
strong cold front to plunge south through the forecast area
late tonight and Friday morning. Scattered to numerous showers
and thunderstorms are expected to develop along and behind the
front later tonight across mainly the northern and central Permian
Basin of west Texas as upper level forcing for ascent increases
in the right rear quadrant of the upper level jet. The better
precipitation chances will continue to sink south with the front
during the day Friday. The best chance will be across the eastern
and southern Permian Basin and lower Trans Pecos region of west
texas where moisture and low level convergence will be maximized
above the upper jet. Much cooler temperatures and breezy to windy
conditions are expected Friday with very windy conditions expected
through the Guadalupe Pass of west Texas.

For Friday night through Sunday below normal temperatures are
expected to continue behind the front as a large surface high
pressure system builds south into the region from Canada. In the
meantime, a weakening southern stream upper low is expected to
take shape, eject and weaken as it moves across the southwest
United States. There will be a chance of showers and isolated
thunderstorms in this pattern this weekend with the best chance
across southeast New Mexico and western portions of west Texas
closest to the weakening system.

Dry with above normal temperatures are expected to return by
next Monday through Thursday under dry west to northwest flow
aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  64  54  73 /  60  40  10  10
Carlsbad                       53  62  53  67 /   0  20  30  30
Dryden                         70  83  63  72 /  10  50  20  10
Fort Stockton                  62  66  56  72 /  20  30  20  10
Guadalupe Pass                 47  57  49  62 /   0  20  40  30
Hobbs                          50  57  50  68 /  20  20  10  30
Marfa                          56  66  54  66 /  20  30  20  20
Midland Intl Airport           56  65  53  73 /  30  40  10  10
Odessa                         55  63  54  72 /  30  30  10  10
Wink                           56  65  57  72 /  20  20  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

06/12
Hazardous weather outlook, Oct 6, 1:09 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT THU OCT 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CDT THU OCT 6 2016 /1209 PM MDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE
NORTHEAST PERMIAN BASIN TO THE DAVIS MOUNTAINS AND BIG BEND AREAS
THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH SMALL HAIL
AND STRONG GUSTY WINDS ARE POSSIBLE MAINLY OVER THE NORTHEAST
PERMIAN BASIN. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT
IN THAT AREA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO SOUTHEAST NEW
MEXICO AND THE PERMIAN BASIN DURING THE PRE DAWN HOURS FRIDAY AND
PUSH SOUTH INTO THE TRANS PECOS AREA IN THE MORNING. THUNDERSTORMS
WILL BE ISOLATED TO SCATTERED IN NEW MEXICO INCREASING TO
WIDESPREAD OVER THE EASTERN PERMIAN BASIN. THOUGH NO SEVERE
THUNDERSTORMS ARE EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY LIGHTNING.

STRONG EASTERLY WINDS ARE EXPECTED TO DEVELOP AT GUADALUPE PASS
DURING THE MORNING HOURS WITH WINDS 30 TO 40 MPH AND GUSTS TO 50
MPH POSSIBLE. HIGH PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION
IF TRAVELING THROUGH GUADALUPE PASS FRIDAY MORNING. WINDS WILL
GRADUALLY DECREASE AFTER NOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Oct 6, 3:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU OCT 6 2016

TXZ075-062145-
PECOS TX-
347 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM
CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 12 MILES SOUTHWEST OF BAKERSFIELD...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND BAKERSFIELD.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 261 AND 304.

LAT...LON 3063 10215 3063 10288 3098 10287 3105 10230
      3103 10229 3104 10225 3103 10221 3102 10220
      3100 10219 3101 10218 3100 10214
TIME...MOT...LOC 2046Z 273DEG 6KT 3080 10248

82
Special weather statement, Oct 6, 3:56 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT THU OCT 6 2016

TXZ070-062145-
REAGAN TX-
356 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL
445 PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF STILES...OR 18 MILES NORTH OF BIG LAKE...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN REAGAN
COUNTY.

LAT...LON 3134 10137 3134 10153 3148 10153 3162 10127
      3138 10127
TIME...MOT...LOC 2056Z 241DEG 7KT 3146 10137

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:13 PM CDTSpecial Weather StatementMAFScurry47 min
Oct 5, 9:00 PM CDTSpecial Weather StatementMAFScurry15 min
Oct 5, 10:06 PM CDTSpecial Weather StatementMAFScurry39 min
Oct 6, 3:47 PM CDTSpecial Weather StatementMAFPecos58 min
Oct 6, 3:56 PM CDTSpecial Weather StatementMAFReagan49 min
Oct 6, 4:17 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 4:46 PM CDTSpecial Weather StatementMAFScurry59 min
Oct 6, 5:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos64 min
Oct 6, 5:16 PM CDTSevere Thunderstorm WarningMAFScurry44 min
Oct 6, 5:29 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry46 min
Oct 6, 5:40 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Oct 6, 5:48 PM CDTSpecial Weather StatementMAFHoward42 min
Oct 6, 5:54 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Oct 6, 6:03 PM CDTSpecial Weather StatementMAFBorden42 min
Oct 6, 6:04 PM CDTSpecial Weather StatementMAFScurry41 min
Oct 6, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
Oct 6, 6:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry47 min
Oct 6, 6:21 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Oct 6, 6:37 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Oct 6, 6:43 PM CDTSpecial Weather StatementMAFBrewster47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.